Alert archive / Kentucky / Wind Chill Advisories in 2014
Wind Chill Advisory 1, NWS Louisville, KY
NWS Louisville, KY issued this wind chill advisory at Jan 5, 2014, 3:28 AM CST for 30 counties in Kentucky; 5 counties in Indiana. It took effect at Jan 6, 2014, 12:00 AM CST. It was in force for 33 hr.
The area
The counties it named.
The facts
- Issued
- Jan 5, 2014, 3:28 AM CST (09:28 UTC)
- In effect from
- Jan 6, 2014, 12:00 AM CST
- Expired
- Jan 7, 2014, 9:00 AM CST
- In force
- 33 hr
- Issued by
- NWS Louisville, KY
All 35 counties
Crawford County, IN, Dubois County, IN, Harrison County, IN, Orange County, IN, Perry County, IN, Adair County, KY, Allen County, KY, Barren County, KY, Boyle County, KY, Breckinridge County, KY, Bullitt County, KY, Butler County, KY, Casey County, KY, Clinton County, KY, Cumberland County, KY, Edmonson County, KY, Grayson County, KY, Green County, KY, Hancock County, KY, Hardin County, KY, Hart County, KY, Larue County, KY, Lincoln County, KY, Logan County, KY, Marion County, KY, Meade County, KY, Metcalfe County, KY, Monroe County, KY, Nelson County, KY, Ohio County, KY, Russell County, KY, Simpson County, KY, Taylor County, KY, Warren County, KY, Washington County, KY
The radar
The Louisville radar (KLVX), 59 km from the middle of the area, began a volume at 09:29 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Nashville Metro, TN (KBNA), launched 00:00Z, 9.5 hours before the alert went out and 159 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 2189 m above ground
- 0-6 km bulk shear
- 53 kt
- 0-1 km storm-relative helicity
- 315 m²/s²
- 0-3 km storm-relative helicity
- 375 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
What forecasters said that day
The local office's own words before this wind chill advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Louisville, KY wrote its last area forecast discussion before this wind chill advisory went out at Jan 5, 2:38 AM CST, 50 minutes earlier.
Area forecast discussion, Jan 5, 2:38 AM CST, 50 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LOUISVILLE KY
338 AM EST Sun Jan 5 2014
.SHORT TERM (Now through Monday)...
Issued at 320 PM EST Sat Jan 4 2014
...SIGNIFICANT SNOWS LIKELY ON TODAY WITH HIGHEST ACCUMULATIONS IN
SOUTHERN INDIANA...
...TEMPERATURES TO PLUNGE RAPIDLY THIS EVENING RESULTING IN A QUICK
FREEZE UP AND DANGEROUS WIND CHILLS...
The latest model solutions continue to trend a bit warmer with the
system moving through today. This presents a challenge for
forecasting snowfall totals as they will be highly dependent on how
much moisture remains when temperatures fall enough for rain to
change over to snow. However, even given the warmer solutions, it
still looks like portions of southern Indiana could see some
significant snow accumulations today, with lighter accumulations
along and south of the Ohio River.
Some light radar returns are showing up early this morning over
southern Indiana. Temperatures have remained on the warmer side in
the mid to upper 30s tonight, so this precipitation should be a cold
rain with perhaps some sleet mixed in. As the surface low moves
northeast along the Ohio River today precipitation will spread
across the forecast area from west to east. Warmer air will be
pulled up into central Kentucky and southern Indiana. Thus
precipitation is expected to be mainly rain for most of the region
through the early afternoon hours, though the far northern IN
counties may see some snow mixed in through the day.
As the surface low exits to the northeast late this afternoon it
will drag the cold front through with temperatures plummeting in the
wake of the front. Rain will quickly change over to snow late this
afternoon into this evening as the cold air rushes in behind the
front. Have pushed the changeover back a few more hours from the
previous forecast given the current expected track of the low. As
mentioned in the previous forecast discussion, some bands of snow
may set up with this system and bring bursts of moderate to heavy
snow at times. However, the progressive nature of the system does
look to limit snowfall totals. Did also lower snowfall totals just a
bit, with the highest amounts of around 5 inches in northern Dubois,
Orange and Washington counties in IN. Will leave the Winter Storm
Warning and Advisories in place as is, though the southern tier
counties in the Warning may only reach criteria in part of the
county. Elsewhere, 1-2" of snow is expected in the Advisory areas.
As mentioned, temperatures will fall quickly behind the front. Winds
will pick up with sustained winds of 15-25 mph and gusts up to 35
mph expected tonight and tomorrow. These wind speeds combined with
temperatures dropping to near or below zero Fahrenheit will result
in dangerous wind chills ranging from -15 to -30 F at times. Will
therefore issue a Wind Chill Warning for southern IN and north
central Kentucky and a Wind Chill Advisory for south central
Kentucky beginning at 06Z Monday and running through 18Z Tuesday.
.LONG TERM (Monday Night through Saturday)...
Issued at 330 AM EST Sun Jan 5 2014
...Bitterly Cold Temperatures Early in the Week...Mixed
Precipitation Potential for Mid Week...then Moderating Temperatures
and Rain Chances for Late in Week...
MONDAY NIGHT-TUESDAY...
Bitterly cold temperatures are still on track for early this week
despite how much snow we do or don't get today. Did come up a
degree or two for low temps Mon night into Tues morning since
forecast snowfall for today is less than initially thought over
much of the area. However, even without a deep snow pack, temps
should still bottom out in the single digits below zero in most
locations Tues morning. Here are the record low temperatures for
Tuesday morning (Jan 7) which will be challenged:
Louisville: -8 in 1912
Lexington: -7 in 1912
Bowling Green: -11 in 1912
With steady westerly winds of 10 to 15 mph expected overnight Monday
through Tues morning, dangerously low wind chills will result.
Expect wind chills of -20 to -30 over southern Indiana and north
central Kentucky where a Wind Chill Warning will be posted. Over
south central KY, wind chills will range from -10 to -20 where a
Wind Chill Advy will be posted.
By Tues afternoon, temps will moderate to the single digits above
zero to lower teens with resulting wind chill values improving to
-5 to 5 range.
Model soundings indicate a very shallow layer of moisture just off
the sfc Mon night which may produce a few scattered flurries over
the region. Tues looks dry as skies become partly cloudy to mostly
sunny throughout the day.
WEDNESDAY-THURSDAY...
Models have come into agreement that a shortwave upper trough will
traverse the southern CONUS pulling up Gulf moisture into the Ohio
Valley Wed night-Thurs night. Models are in decent agreement with
timing but vary some still on QPF amounts. Temp profiles are in
question with quite a spread amongst models still. However, this
overrunning precip setup would lend itself to some sort of wintry
precip. Wed night temps are similar amongst the GFS/ECMWF and would
support an area of snow and/or freezing rain. Thurs/Thurs night,
model temps vary quite a bit so will go with a general rain/snow mix
at this time and refine in coming forecasts. Suspect that after
today's storm pushes through the region, the models will come into
better agreement for the mid week wintry precip event.
FRIDAY-SATURDAY...
By late in the week, a deeper trough will dive into the southwest
CONUS allowing for better ridging/return flow into the Ohio Valley.
This will result in temperatures returning closer to normal for the
end of the week with more precipitation chances primarily in the
form of rain.
&&
.AVIATION (06Z TAF Update)...
Updated at 1205 AM EST Sun Jan 5 2014
Through the overnight hours conditions will remain VFR with
southerly winds of 5-8 knots. A nocturnal LLJ will develop with
winds of around 35 knots at 1500 ft. Though it will be marginal,
will continue to mention LLWS in the TAFs.
The models continue to slow down the onset of precipitation at the
TAF sites as well as the transition from rain to snow. Therefore,
the times for these occurring have been adjusted in the TAFs for all
sites. The change from rain to snow looks to be late this afternoon
into this evening. Ceilings will lower today with the rain moving in
to low end MVFR or IFR, with visibilities lowering as well.
Winds will begin to pick up out of the southwest this afternoon. In
the wake of the cold front this evening they will strengthen even
more and shift to a WNW direction. Sustained wind speeds tonight
will be around 20 knots with gusts to 30 knots.
&&
.LMK WATCHES/WARNINGS/ADVISORIES...
KY...WINTER STORM WARNING from Noon today to Midnight CST tonight FOR
KYZ023.
WIND CHILL WARNING from 1 AM EST /Midnight CST/ Monday to 1 PM
EST /Noon CST/ Tuesday FOR KYZ023>043-045>049-053>057-067.
WINTER WEATHER ADVISORY from 3 PM EST /2 PM CST/ this afternoon
to 1 AM EST /Midnight CST/ Monday FOR KYZ024>035-038-039-
045-046-053-054-061>065-070>076.
WIND CHILL ADVISORY from 1 AM EST /Midnight CST/ Monday to 1 PM
EST /Noon CST/ Tuesday FOR KYZ061>066-070>078-081-082.
WINTER WEATHER ADVISORY from 6 PM EST /5 PM CST/ this evening to
1 AM EST /Midnight CST/ Monday FOR KYZ036-037-040>043-
047>049-055>057-066-067-077-078-081-082.
IN...WINTER STORM WARNING from 1 PM EST /Noon CST/ this afternoon to
1 AM EST /Midnight CST/ Monday FOR INZ076>079-083-084-
089>092.
WIND CHILL WARNING from 1 AM EST /Midnight CST/ Monday to 1 PM
EST /Noon CST/ Tuesday FOR INZ076>079-083-084-089>092.
&&
Short Term........EER
Long Term.........AMS
Aviation..........EERHazardous weather outlook, Jan 4, 6:59 PM CST, 8 hours 29 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE LOUISVILLE KY 759 PM EST SAT JAN 4 2014 INZ076>079-083-084-089>092-KYZ023-060100- ORANGE IN-WASHINGTON IN-SCOTT IN-JEFFERSON IN-DUBOIS IN-CRAWFORD IN- PERRY IN-HARRISON IN-FLOYD IN-CLARK IN-HANCOCK KY- INCLUDING THE CITIES OF...PAOLI...SALEM...SCOTTSBURG...MADISON... JASPER...MARENGO...TELL CITY...CORYDON...NEW ALBANY... JEFFERSONVILLE...HAWESVILLE 759 PM EST SAT JAN 4 2014 /659 PM CST SAT JAN 4 2014/ ...WINTER STORM WARNING IN EFFECT FROM 1 PM EST /NOON CST/ SUNDAY TO 1 AM EST /MIDNIGHT CST/ MONDAY... ...WIND CHILL WATCH IN EFFECT FROM LATE SUNDAY NIGHT THROUGH TUESDAY MORNING... THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTH CENTRAL INDIANA AND NORTH CENTRAL KENTUCKY. .DAY ONE...TONIGHT. LIGHT PRECIPITATION IS EXPECTED TO DEVELOP AFTER MIDNIGHT. BASED ON THE LATEST FORECASTS...A WINTRY MIX OF RAIN...SLEET AND SNOW IS EXPECTED. LOCATIONS AT OR BELOW FREEZING LATE TONIGHT MAY SEE SOME SLICK SPOTS DEVELOP. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY. A MIX OF RAIN AND SNOW IS EXPECTED DURING THE DAY ON SUNDAY. A STRONG COLD FRONT WILL PUSH THROUGH THE REGION IN THE AFTERNOON WHICH WILL BRING MUCH COLDER AIR INTO THE REGION. THIS COLDER AIR WILL ALLOW THE RAIN TO CHANGE OVER TO SNOW BEFORE ENDING. SIGNIFICANT SNOW ACCUMULATIONS ARE LIKELY ACROSS SOUTHERN INDIANA. TRAVEL ACROSS SOUTHERN INDIANA SUNDAY EVENING WILL BE HAZARDOUS. BITTERLY COLD AIR TEMPERATURES AND BRUTALLY COLD WIND CHILL TEMPERATURES ARE EXPECTED MONDAY AND MONDAY NIGHT...ALONG WITH SCATTERED SNOW SHOWERS. TEMPERATURES MONDAY AFTERNOON SHOULD BE BELOW ZERO. WITH GUSTY WINDS...MINIMUM WIND CHILL TEMPERATURES SHOULD BE 20 TO 30 BELOW ZERO FROM EARLY MONDAY THROUGH TUESDAY MORNING. ON THURSDAY...A FAST MOVING WEATHER SYSTEM COULD BRING A VARIETY OF PRECIPITATION INCLUDING SNOW...SLEET...FREEZING RAIN...AND OR RAIN. AMOUNTS AT THIS TIME DO NOT APPEAR HIGH...BUT SOME IMPACT IS POSSIBLE ESPECIALLY OVER SOUTH-CENTRAL INDIANA AND NORTHERN PARTS OF CENTRAL KENTUCKY. .SPOTTER INFORMATION STATEMENT... SPOTTERS AND EMERGENCY MANAGERS ARE ENCOURAGED TO RELAY SNOWFALL ACCUMULATIONS TO THE NATIONAL WEATHER SERVICE IN LOUISVILLE. && MORE INFORMATION...ALONG WITH OTHER WEATHER...HYDROLOGICAL AND CLIMATE INFORMATION CAN BE FOUND...AT WEATHER.GOV/LOUISVILLE. KYZ024>035-038-039-045-046-053-054-061>065-070>076-060100- BRECKINRIDGE KY-MEADE KY-OHIO KY-GRAYSON KY-HARDIN KY-BULLITT KY- JEFFERSON KY-OLDHAM KY-TRIMBLE KY-HENRY KY-SHELBY KY-FRANKLIN KY- SPENCER KY-ANDERSON KY-NELSON KY-WASHINGTON KY-LARUE KY-MARION KY- BUTLER KY-EDMONSON KY-HART KY-GREEN KY-TAYLOR KY-LOGAN KY-WARREN KY- SIMPSON KY-ALLEN KY-BARREN KY-MONROE KY-METCALFE KY- INCLUDING THE CITIES OF...HARDINSBURG...BRANDENBURG...BEAVER DAM... LEITCHFIELD...ELIZABETHTOWN...FORT KNOX...MOUNT WASHINGTON... SHEPHERDSVILLE...LOUISVILLE...LA GRANGE...BEDFORD...NEW CASTLE... SHELBYVILLE...FRANKFORT...TAYLORSVILLE...LAWRENCEBURG...BARDSTOWN... SPRINGFIELD...HODGENVILLE...LEBANON...MORGANTOWN...BROWNSVILLE... MUNFORDVILLE...GREENSBURG...CAMPBELLSVILLE...RUSSELLVILLE... BOWLING GREEN...FRANKLIN...SCOTTSVILLE...GLASGOW...TOMPKINSVILLE... EDMONTON 759 PM EST SAT JAN 4 2014 /659 PM CST SAT JAN 4 2014/ ...WINTER WEATHER ADVISORY IN EFFECT FROM 3 PM EST /2 PM CST/ SUNDAY TO 1 AM EST /MIDNIGHT CST/ MONDAY... ...WIND CHILL WATCH IN EFFECT FROM LATE SUNDAY NIGHT THROUGH TUESDAY MORNING... THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL KENTUCKY. .DAY ONE...TONIGHT. LIGHT PRECIPITATION IS EXPECTED TO DEVELOP ACROSS THE REGION LATE TONIGHT. THE PRECIPITATION MAY START OFF AS A MIX OF RAIN...SLEET AND FREEZING RAIN. LOCATIONS AT OR BELOW FREEZING LATE TONIGHT MAY SEE SOME SLICK SPOTS DEVELOP. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY. RAIN IS EXPECTED THROUGHOUT THE MORNING HOURS ON SUNDAY AND INTO SUNDAY AFTERNOON. AN ARCTIC COLD FRONT IS FORECAST TO PUSH THROUGH THE REGION LATE SUNDAY AFTERNOON. THIS WILL ALLOW THE RAIN TO CHANGE OVER TO A PERIOD OF SNOW BEFORE ENDING. SNOWFALL ACCUMULATIONS OF 1 TO 4 INCHES WILL BE POSSIBLE BY LATE SUNDAY NIGHT. HAZARDOUS ROAD CONDITIONS ARE EXPECTED FOR SUNDAY NIGHT AND MONDAY MORNING. BITTERLY COLD AIR TEMPERATURES AND BRUTALLY COLD WIND CHILL TEMPERATURES ARE EXPECTED MONDAY AND MONDAY NIGHT...ALONG WITH SCATTERED SNOW SHOWERS. TEMPERATURES MONDAY AFTERNOON SHOULD BE BELOW ZERO OVER THE NORTHERN HALF OF CENTRAL KENTUCKY...WITH READINGS AROUND ZERO OR SLIGHTLY ABOVE ZERO OVER SOUTH-CENTRAL KENTUCKY. WITH GUSTY WINDS...MINIMUM WIND CHILL TEMPERATURES DOWN TO 25 BELOW ARE LIKELY ACROSS NORTH CENTRAL KENTUCKY AND TO 20 BELOW OVER SOUTH CENTRAL KENTUCKY. ON THURSDAY...A FAST MOVING WEATHER SYSTEM COULD BRING A VARIETY OF PRECIPITATION INCLUDING SNOW...SLEET...FREEZING RAIN...AND OR RAIN. AMOUNTS AT THIS TIME DO NOT APPEAR HIGH...BUT SOME IMPACT IS POSSIBLE ESPECIALLY OVER SOUTH-CENTRAL INDIANA AND NORTHERN PARTS OF CENTRAL KENTUCKY. .SPOTTER INFORMATION STATEMENT... SPOTTERS AND EMERGENCY MANAGERS ARE ENCOURAGED TO RELAY SNOWFALL ACCUMULATIONS TO THE NATIONAL WEATHER SERVICE IN LOUISVILLE. && MORE INFORMATION...ALONG WITH OTHER WEATHER...HYDROLOGICAL AND CLIMATE INFORMATION CAN BE FOUND...AT WEATHER.GOV/LOUISVILLE. KYZ036-037-040>043-047>049-055>057-066-067-077-078-081-082-060100- SCOTT KY-HARRISON KY-WOODFORD KY-FAYETTE KY-BOURBON KY-NICHOLAS KY- MERCER KY-JESSAMINE KY-CLARK KY-BOYLE KY-GARRARD KY-MADISON KY- CASEY KY-LINCOLN KY-ADAIR KY-RUSSELL KY-CUMBERLAND KY-CLINTON KY- INCLUDING THE CITIES OF...GEORGETOWN...CYNTHIANA...VERSAILLES... LEXINGTON...PARIS...CARLISLE...HARRODSBURG...NICHOLASVILLE... WINCHESTER...DANVILLE...LANCASTER...RICHMOND...LIBERTY...STANFORD... COLUMBIA...JAMESTOWN...BURKESVILLE...ALBANY 759 PM EST SAT JAN 4 2014 /659 PM CST SAT JAN 4 2014/ ...WINTER WEATHER ADVISORY IN EFFECT FROM 6 PM EST /5 PM CST/ SUNDAY TO 1 AM EST /MIDNIGHT CST/ MONDAY... ...WIND CHILL WATCH IN EFFECT FROM LATE SUNDAY NIGHT THROUGH TUESDAY MORNING... THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL KENTUCKY. .DAY ONE...TONIGHT. LIGHT PRECIPITATION IS EXPECTED TO DEVELOP ACROSS THE REGION LATE TONIGHT. THE PRECIPITATION MAY START OFF AS A MIX OF RAIN...SLEET AND FREEZING RAIN. LOCATIONS AT OR BELOW FREEZING LATE TONIGHT MAY SEE SOME SLICK SPOTS DEVELOP. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY. RAIN IS EXPECTED THROUGHOUT THE MORNING HOURS ON SUNDAY AND INTO SUNDAY AFTERNOON. AN ARCTIC COLD FRONT IS FORECAST TO PUSH THROUGH THE REGION SUNDAY EVENING. THIS WILL ALLOW THE RAIN TO CHANGE OVER TO A PERIOD OF SNOW BEFORE ENDING. SNOWFALL ACCUMULATIONS OF 1 TO 4 INCHES WILL BE POSSIBLE BY LATE SUNDAY NIGHT. HAZARDOUS ROAD CONDITIONS ARE EXPECTED FOR SUNDAY NIGHT AND MONDAY MORNING. BITTERLY COLD AIR TEMPERATURES AND BRUTALLY COLD WIND CHILL TEMPERATURES ARE EXPECTED MONDAY AND MONDAY NIGHT...ALONG WITH SCATTERED SNOW SHOWERS. TEMPERATURES MONDAY AFTERNOON SHOULD BE BELOW ZERO OVER THE NORTHERN HALF OF CENTRAL KENTUCKY...WITH READINGS AROUND ZERO OR SLIGHTLY ABOVE ZERO OVER SOUTH-CENTRAL KENTUCKY. WITH GUSTY WINDS...MINIMUM WIND CHILL TEMPERATURES SHOULD BE AROUND 25 BELOW IN NORTH CENTRAL AND EAST CENTRAL KENTUCKY...AND 15 TO 20 BELOW ZERO WIND CHILLS OVER SOUTH CENTRAL KENTUCKY FROM EARLY MONDAY THROUGH TUESDAY MORNING. ON THURSDAY...A FAST MOVING WEATHER SYSTEM COULD BRING A VARIETY OF PRECIPITATION INCLUDING SNOW...SLEET...FREEZING RAIN...AND OR RAIN. AMOUNTS AT THIS TIME DO NOT APPEAR HIGH...BUT SOME IMPACT IS POSSIBLE ESPECIALLY OVER SOUTH-CENTRAL INDIANA AND NORTHERN PARTS OF CENTRAL KENTUCKY. .SPOTTER INFORMATION STATEMENT... SPOTTERS AND EMERGENCY MANAGERS ARE ENCOURAGED TO RELAY SNOWFALL ACCUMULATIONS TO THE NATIONAL WEATHER SERVICE IN LOUISVILLE. && MORE INFORMATION...ALONG WITH OTHER WEATHER...HYDROLOGICAL AND CLIMATE INFORMATION CAN BE FOUND...AT WEATHER.GOV/LOUISVILLE. MJ/TWF/RJS
The office that day
Everything else NWS Louisville, KY issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jan 4, 6:28 PM CST | Wind Chill Watch | LMK | Adair, Allen, Anderson, Barren, Bourbon, Boyle and 43 more | 9 hr |
| Jan 5, 3:28 AM CST | Wind Chill Warning | LMK | Anderson, Bourbon, Boyle, Breckinridge, Bullitt, Clark and 26 more | 54 hr |
Nearby
Wind Chill Advisories in Kentucky, 2014Wind Chill Advisories in Indiana, 2014Every wind chill advisory in 2014
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.